Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 133, NWS Sioux Falls, SD

July 11, 2020Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2020, 2:07 PM CDT for Cottonwood County, Minnesota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 2:07 PM CDT (19:07 UTC)
Expired
Jul 11, 2020, 2:45 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:32 PM CDTHAIL 12 Ene Jeffers, MNALSO ESTIMATED WING GUSTS TO 60 MPH.
Jul 11, 2:42 PM CDTHAIL 1.253 Nnw Delft, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS53 KFSD 111907
SVRFSD
MNC033-111945-
/O.NEW.KFSD.SV.W.0133.200711T1907Z-200711T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
207 PM CDT Sat Jul 11 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Cottonwood County in southwestern Minnesota...

* Until 245 PM CDT.

* At 207 PM CDT, a severe thunderstorm was located over Lamberton, or
  23 miles south of Redwood Falls, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Jeffers around 220 PM CDT.
  Mountain Lake around 245 PM CDT.

Other locations impacted by this severe thunderstorm include Delft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9494 4419 9538 4420 9537 4419 9511
      4411 9510 4410 9486 4392 9486
TIME...MOT...LOC 1907Z 310DEG 34KT 4421 9523 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
1 follow-up statement
679 
WWUS53 KFSD 111928
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
228 PM CDT Sat Jul 11 2020

MNC033-111945-
/O.CON.KFSD.SV.W.0133.000000T0000Z-200711T1945Z/
Cottonwood MN-
228 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN COTTONWOOD COUNTY...

At 228 PM CDT, a severe thunderstorm was located near Comfrey, or 15
miles north of Windom, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Mountain Lake around 240 PM CDT.

Other locations impacted by this severe thunderstorm include Delft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4412 9529 4415 9526 4419 9511 4411 9510
      4410 9486 4392 9486 4385 9494
TIME...MOT...LOC 1928Z 310DEG 34KT 4408 9501 

HAIL...1.25IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:07 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 11, 12:07 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1207 PM CDT Sat Jul 11 2020

.SHORT TERM...(Today and Tonight)
Issued at 316 AM CDT Sat Jul 11 2020

A fairly quiet night overall for the Tri-State region as most of the
convection has remained well to the south.  We are seeing a bit of
ACCAS across the far east that may have the potential to develop as
the weakened LLJ converges into western Minnesota towards daybreak.
Otherwise, next risk for convection will be more closely tied to
stronger PV anomoly spinning across North Dakota. Mid-lvl ACCAS
field continue to persist across north central South Dakota, but
despite increasing low-lvl convergence, lift has not been strong
enough to maintain any persistent updrafts.

Today: Upper wave will continue to drop into southeastern North
Dakota by daybreak, potentially inducing a few more scattered storms
in the lower Red River valley. The upper wave then begins to take on
more of southeastern track across Minnesota through the middle of
the day. Ahead of the wave, we should see modest MLCAPE values
approaching 1500 J/KG with fairly unidirectional speed shear around
30 knots.  An uptick in convection should begin late in the morning
along the Minnesota River Valley, on the southern and eastern edge
of the PV anomoly, and it's possible to see a couple strong to
severe storms just graze the eastern counties of our CWA through
mid- afternoon. Further west, slightly cooler air today is
expected, and dew points should begin to mix down into the 50s by
late afternoon. Occasional wind gusts to 25 mph will be possible.

Tonight: Skies should clear and winds turn light into Sunday
morning. Temperatures should cool into the 50s in most areas, and
this could lead to minor fog development in low lying areas and
along rivers.

.LONG TERM...(Sunday through Friday)
Issued at 316 AM CDT Sat Jul 11 2020

Sunday: High pressure will keep light winds light and variable on
Sunday. Temperatures remain near to slightly below normal in most
locations. A VERY nice mid-July day!

Monday: Troughing begins to move into the western US on Monday, and
this will in return produce lee-side troughing over the western High
Plains.  Winds at the surface will quickly swing to the southwest
and usher in warmer and more humid air.  A fairly stout EML will
advect into the area, and should serve to prevent convection for
most of the day despite moderate to high instability.  GFS/ECMWF
have cooled 700 mb temperatures slightly, which opens the door for a
slightly higher potential for pre-frontal convection by the early
evening hours. Higher potential for convection should arrive in the
post frontal airmass Monday night into Tuesday as the upper trough
flattens and mid-lvl temperatures cool.  While still three days
away, certainly a time period to monitor for severe weather risks
as highlighted by today's SPC day three outlook.

Tuesday-Friday: We should see high pressure swing into the area for
the middle of next week, cooling temperatures back slightly for at
least a day or two.  However, as we move towards the end of the week
and next weekend, mid-lvl flow turns nearly zonal in nature.  This
will create lower than normal confidence on precipitation chances
due to the persistence of weak minor shortwaves within the flow
regime. Temperatures will favor above normal levels heading into
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1205 PM CDT Sat Jul 11 2020

Mostly clear skies are expected today, with northwest surface
winds gusting into the 20 to 25 kt range by mid-afternoon.
Thunderstorms are possible this afternoon in southwest MN and
northwest IA east of a KDVP to KOTG to KSPW line. A few of these
could be strong with frequent lightning, hail, and damaging wind
gusts. Storms exit the area after 11/2300z, with clearing skies
area-wide overnight. Winds will be light with good radiational
cooling, so patchy fog is possible for low spots that receive
rain from thunderstorms today.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 11, 4:09 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 AM CDT Sat Jul 11 2020

IAZ001-012-013-020-021-031-032-MNZ098-NEZ013-014-SDZ038>040-050-
052>071-120915-
Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Rock-Dixon-
Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
409 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible late Monday into Monday
night. Strong to severe storms will be possible. Continue to
monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-120915-
Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-
409 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms may develop late Saturday morning and
continue to move southeast through mid-afternoon. Isolated strong
to severe storms will be possible with the greatest risks coming
from quarter size hail and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible late Monday into Monday
night. Strong to severe storms will be possible. Continue to
monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early Saturday afternoon.

In the hours before

Local storm report, Jul 11, 1:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FUNNEL CLOUD     9 E MARSHALL            44.46N 95.61W
07/11/2020                   LYON               MN   PUBLIC

            FUNNEL CLOUD AND WALL CLOUD SEEN BY LAW
            ENFORCEMENT. NO IMPACT SEEN ON GROUND. SMALL
            HAIL ALSO REPORTED.

&&

LV
Local storm report, Jul 11, 1:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             4 SSW OKABENA           43.69N 95.33W
07/11/2020  M1.75 INCH       JACKSON            MN   TRAINED SPOTTER

&&

BA
Local storm report, Jul 11, 2:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             3 SSW LAKEFIELD         43.64N 95.19W
07/11/2020  E1.75 INCH       JACKSON            MN   BROADCAST MEDIA

            ALSO ESTIMATED WINDS OF 60 MPH.

&&

BA
Local storm report, Jul 11, 2:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             8 SW LAKEFIELD          43.60N 95.28W
07/11/2020  E2.50 INCH       JACKSON            MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

BA

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:22 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles38 min
Jul 11, 1:56 PM CDTSevere Thunderstorm WarningFSDJackson34 min
Jul 11, 2:40 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.